Alert archive / Hawaii / Wind Advisories in 2013

Wind Advisory 4, NWS Honolulu, HI

January 16, 2013Hawaii County, Hawaii

NWS Honolulu, HI issued this wind advisory at Jan 16, 2013, 6:16 PM HST for Hawaii County, Hawaii. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Jan 16, 2013, 6:16 PM HST (04:16 UTC)
Expired
Jan 17, 2013, 9:00 AM HST
In force
15 hr
Issued by
NWS Honolulu, HI

County Hawaii County, HI

The radar

The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 04:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 00:00Z, 4.3 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 00:00Z on 2013-01-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 42 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 00:00Z on 2013-01-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
42 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
591 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

019 
WWHW70 PHFO 170416
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
616 PM HST WED JAN 16 2013

...WIND ADVISORY IN EFFECT UNTIL 6 AM HST THURSDAY...

.A SURGE IN WINDS WILL BRING ADVISORY CONDITIONS OVER THE BIG
ISLAND SUMMITS THROUGH THIS EVENING AND INTO THURSDAY EARLY
MORNING. 

HIZ028-171600-
/O.NEW.PHFO.WI.Y.0004.130117T0416Z-130117T1600Z/
BIG ISLAND SUMMITS-
INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET
616 PM HST WED JAN 16 2013

...WIND ADVISORY IN EFFECT UNTIL 6 AM HST THURSDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 AM HST THURSDAY. 

* WINDS...WEST 20 TO 30 MPH WITH LOCALIZED GUSTS OVER 40 MPH. 

* TIMING...THROUGH 6 AM HST THURSDAY.

* IMPACTS...WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY
  FOR HIGH PROFILE VEHICLES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH...
OR GUSTS OF AT LEAST 50 MPH...ARE EXPECTED. MOTORISTS SHOULD USE
EXTRA CAUTION.

&&

$$
2 follow-up statements
799 
WWHW70 PHFO 171321
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
321 AM HST THU JAN 17 2013

...WIND ADVISORY IN EFFECT UNTIL 9 AM HST THURSDAY...

.A SURGE IN WESTERLY WINDS WILL KEEP ADVISORY CONDITIONS OVER THE
BIG ISLAND SUMMITS THROUGH LATER THIS MORNING.

HIZ028-171900-
/O.EXT.PHFO.WI.Y.0004.000000T0000Z-130117T1900Z/
BIG ISLAND SUMMITS-
INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET
321 AM HST THU JAN 17 2013

...WIND ADVISORY NOW IN EFFECT UNTIL 9 AM HST THIS MORNING...

THE WIND ADVISORY IS NOW IN EFFECT UNTIL 9 AM HST THIS MORNING. 

* WINDS...WEST 20 TO 30 MPH WITH LOCALIZED GUSTS OVER 40 MPH.

* TIMING...THROUGH 9 AM HST THIS MORNING.

* IMPACTS...WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT... 
  ESPECIALLY FOR HIGH PROFILE VEHICLES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH...
OR GUSTS OF AT LEAST 50 MPH...ARE EXPECTED. MOTORISTS SHOULD USE
EXTRA CAUTION.

&&

$$

REYNES
776 
WWHW70 PHFO 171845
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
845 AM HST THU JAN 17 2013


HIZ028-171945-
/O.EXP.PHFO.WI.Y.0004.000000T0000Z-130117T1900Z/
BIG ISLAND SUMMITS-
INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET
845 AM HST THU JAN 17 2013

...WIND ADVISORY WILL EXPIRE AT 9 AM HST THIS MORNING...

THE WIND ADVISORY WILL EXPIRE AT 9 AM HST THIS MORNING. 

SUSTAINED WINDS HAVE DROPPED BELOW ADVISORY LEVELS.
HOWEVER...WINDS WILL REMAIN GUSTY TODAY AND ANOTHER INCREASE IN
WINDS SPEEDS IS EXPECTED TONIGHT. 

$$


MORRISON

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Jan 16, 4:00 PM HST, 2 hours 16 minutes earlier.

Area forecast discussion, Jan 16, 4:00 PM HST, 2 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
400 PM HST WED JAN 16 2013

.SYNOPSIS...
RATHER COOL AND DRY CONDITIONS WITH LIGHT NORTHERLY WINDS WILL
CONTINUE ACROSS MOST OF THE STATE THROUGH AT LEAST EARLY THURSDAY.
PERIODS OF LIGHT SHOWERS CONFINED TO WINDWARD SLOPES. A LINGERING
BAND OF MOISTURE WILL MAINTAIN HIGHER RAIN CHANCES OVER THE BIG
ISLAND. A DISSIPATING FRONT WILL MOVE ACROSS THE ISLANDS FRIDAY AND
EARLY SATURDAY...USHERING IN STRONGER NORTHEAST WINDS AND MORE DRY
WEATHER FOR THE WEEKEND.

&&

.DISCUSSION...
MORE COOL AND RATHER DRY WEATHER IS IN STORE FOR MUCH OF THE STATE.
FOR THE NEXT COUPLE OF DAYS...THE SMALLER ISLANDS WILL LIE UNDER A
GENTLE NORTHERLY FLOW WITH DEW POINT VALUES HOVERING IN THE UPPER
50/S TO LOWER 60/S. THIS WILL TRANSLATE INTO OVERNIGHT LOWS TEMPS
DIPPING BELOW 60 DEGREES IN SOME COASTAL AREAS. SHALLOW CLOUD BANDS
WILL DROP DOWN THE ISLAND CHAIN AT TIMES...PRODUCING SOME LIGHT
SHOWERS OVER NORTHERN WINDWARD SLOPES MAINLY AT NIGHT...BUT LEEWARD
SECTIONS WILL REMAIN DRY.

A BAND OF MOISTURE WILL LINGER NEAR THE BIG ISLAND...MAINTAINING
HIGHER RAINFALL CHANCES WITH LIGHT ACCUMULATIONS. THE BEST CHANCE
FOR SHOWERS WILL BE DRIVEN BY AFTERNOON CONVECTION ON THE HEATED
SLOPES. RAINFALL TOTALS WILL BE MODEST...WITH THE MOISTURE PUSHING
EAST OF THE AREA BY FRIDAY.

INCREASED NORTHEASTERLY WINDS ARE EXPECTED ON FRIDAY AND SATURDAY. A
SHALLOW...DISSIPATING FRONT WILL PUSH DOWN THE ISLAND CHAIN...
BRINGING HIGHER CHANCES FOR WINDWARD RAINFALL WITH ONLY LIGHT
RAINFALL ACCUMULATION. LEEWARD AREAS SHOULD REMAIN MOSTLY DRY. THE
COMBINATION OF HIGH PRESSURE BUILDING BEHIND THE FRONT AND THE
PASSAGE OF THE FRONT/S PARENT LOW ONLY SEVERAL HUNDRED MILES TO THE
EAST WILL PRODUCE GUSTY NORTHEAST TO NORTH WINDS.

BEHIND THE FRONT...THE AIR MASS WILL BE COOL AND DRY FOR THE
WEEKEND. THE STRONGER WINDS WILL PREVENT OVERNIGHT LOW FROM GETTING
AS LOW AS THOSE WE ARE SEEING NOW...BUT IN COMBINATION WITH DEW
POINTS IN THE UPPER 50/S...IT WILL CERTAINLY FEEL COOL. ANY SHOWERS
THAT FALL WILL BE BRIEF...LIGHT...AND CONFINED TO WINDWARD SLOPES.

BY THE END OF THE HOLIDAY WEEKEND AND INTO EARLY NEXT WEEK...TRADE
WINDS GRADUALLY SHIFT MORE EASTERLY. RIDGING ALOFT WILL PROMOTE A
RATHER TYPICAL TRADE WIND RAINFALL PATTERN.

&&

.MARINE...
THE HIGH SURF ADVISORY FOR NORTH FACING SHORES REMAINS IN EFFECT
ACROSS THE SMALLER ISLANDS...INCLUDING THE WEST FACING SHORES OF
KAUAI. BORDERLINE CONDITIONS WILL PERSIST INTO THURSDAY AFTERNOON.

THE HIGH SURF ADVISORY WILL NEED TO BE UPGRADED TO A WARNING FOR
LATE THURSDAY NIGHT AS A MUCH LARGER...VERY LONG PERIOD SWELL
AFFECTS THE STATE. LOW...LONG PERIOD FORERUNNERS AROUND 25 SECONDS
WILL ARRIVE ON THURSDAY...AND THE SWELL WILL BUILD TO WARNING LEVELS
BY LATE THURSDAY NIGHT OR EARLY FRIDAY MORNING. ELEVATED...WARNING
LEVEL SURF ALONG NORTH AND WEST FACING SHORES WILL CONTINUE THROUGH
THE WEEKEND AS THE LOW PASSING NORTHEAST OF THE ISLANDS DELIVERS
REINFORCING NORTH NORTHWEST SWELLS. A SMALL CRAFT ADVISORY FOR SEAS
OF 10 FT OR MORE WILL BE NEEDED AS EARLY AS THURSDAY NIGHT AND WILL
PERSIST THROUGH AT LEAST SUNDAY.

&&

.AVIATION...
LGT NRLY FLOW WILL PREVAIL ACRS THE FA TNGT. A DISSIPATING FRONT
WILL MOV SLOWLY THRU THE ISLANDS OVERNIGHT PRODUCING ISOL -SHRA.
GENERALLY...VFR CONDITIONS WILL CONTINUE.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
HIGH SURF ADVISORY UNTIL 6 PM HST THURSDAY FOR NORTH AND WEST FACING
SHORES OF NIIHAU AND KAUAI...AND THE NORTH FACING SHORES OF
OAHU...MOLOKAI...AND MAUI.

&&

DISCUSSION AND MARINE...WROE
AVIATION...EVANS/DEJESUS

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 17, 9:15 AM HSTHigh Surf WarningHFOHawaii, Honolulu, Kauai, Kalawao3 days
Jan 17, 9:55 AM HSTSmall Craft AdvisoryHFO8 days

Nearby

Wind Advisories in Hawaii, 2013Every wind advisory in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.